U.S. doctors online nowAsk doctors free
Madison, WI
A 26-year-old male asked about a 25-year-old male:

Brother very anxious right after each dose of saphris (asenapine) until sleep along with akaithisia. akathisia helped by propranolol, but anxiety persisted. possibly a sign of saphris (asenapine)-induced hypomania?

3 doctor answers6 doctors weighed in
Dr. Robert Grieco
Family Medicine 37 years experience
Good thought: You are quite sophisticated in your understanding of bipolar disorder and medications. I applaud you. Hypomania is more of bigger longer state and involving multiple components. If it was set off by a medication it wouldn't come and go with each dose. It sound like incomplete control of the akethisias which are often mistaken for panic.
Dr. John Scuba
Oral and Maxillofacial Surgery 25 years experience
Drug side effects: Bipolar disorder is a very difficult condition to manage. Ups and downs in mood and affect can make patients question he need for meds when "manic". Then, in "trying to help", third parties searching for diagnoses on packaging labels and internet searches can often make things far worse--even dangerous. Your brother needs to discuss with the professional managing his condition.
Dr. Peter Kurzweil
Internal Medicine 50 years experience
Possibly: Saphris (asenapine) (asenopine) has been used for schizophrenia, disorders with psychotic features, bipolar disorder. There are many potential side effects. Anxiety can be one of them. Much depends also on the underlying nature of the person being treated and for which diagnosis; if the disorder being treated is bipolar disorder, signs and symptoms of hypomania can occur. Must check with the treating physicia.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Jul 20, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.